New Mexico, 2012

Flash Flood in New Mexico, August 18, 2012

August 18, 2012 · NWS EPZ · 1 event in 1 county or zone

Monsoon moisture continued to stream into the region courtesy of south and southwesterly low level winds. A combination of daytime heating that led to a generally unstable atmosphere and lift provided by the terrain of the Gila region led to the development of widespread showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Monsoon moisture continued to stream into the region courtesy of south and southwesterly low level winds. A combination of daytime heating that led to a generally unstable atmosphere and lift provided by the terrain of the Gila region led to the development of widespread showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 18, 1:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 1:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 PM MDT SAT AUG 18 2012

.SYNOPSIS...
ABUNDANT MOISTURE WILL COMBINE WITH WARM TEMPERATURES TO HELP
DEVELOP SCATTERED EVENING THUNDERSTORMS...A FEW STORMS COULD
PRODUCE SOME HEAVY RAINS. WE WILL SEE MORE RAIN CHANCES ON SUNDAY.
FOR MOST OF NEXT WEEK WE WILL SEE A LITTLE WARMER TEMPERATURES
ALONG WITH A SLIGHT CHANCE FOR RAIN EACH DAY.

&&

.DISCUSSION...
OVERNIGHT CONVECTION HAS DONE LITTLE TO SLOW THE DEVELOPMENT OF
EARLY AFTERNOON CONVECTION. STORM ARE ALREADY UP AND GOING IN THE
SACS AND GILA. STORM MOTION YESTERDAY WAS FROM THE WEST TO THE
EAST...TODAY LOOKS MORE LIKE FROM THE NORTH TO THE SOUTH. THIS
MORNING'S SOUNDING WAS RELEASED DURING SOME RAIN WHICH MAY HAVE
INCREASED THE MOISTURE A LITTLE BIT...BUT STILL THE PRECIPITABLE
WATER WAS 1.68 (VERY IMPRESSIVE). SO LIKE YESTERDAY (AND THE SAME
GOES FOR TOMORROW) A FEW STORMS MAY PRODUCE SOME IMPRESSIVE
RAINFALL TOTALS. I WOULDN'T BE SURPRISED TO SEE A FEW TWO INCHES
READINGS WHEN IT IS ALL SAID AND DONE. LIKE I SAID NOT MUCH CHANGE
FOR SUNDAY WITH ABUNDANT MOISTURE AND DAYTIME HEATING CREATING THE
RIGHT CONDITIONS FOR MORE THUNDERSTORMS. BY MONDAY THE MODELS
INDICATE THAT THE UPPER LEVEL RIDGE THAT IS CURRENTLY TO OUR
NORTHWEST WILL BEGIN TO DRIFT INTO NEW MEXICO. NORMALLY THIS WOULD
PUT A BIG LID ON OUR CONVECTION...BUT THIS TIME NOT SO MUCH. THE
RIDGE WILL BE WEAK AND IT WON'T BE ABLE TO SWEEP THE MOISTURE OUT
OF THE REGION...SO OUR RAIN CHANCES WILL CONTINUE. BY WEDNESDAY
THE GFS HAS DRIFTED THE LOW TO OUR SOUTH WHICH WOULD ALLOW SOME
WESTERLY WINDS INTO THE REGION...BUT THE DGEX AND ECMWF DON'T
AGREE KEEPING THE RIDGE MORE CENTERED OVER NEW MEXICO. FOR NOW I
WILL LEAN MORE TOWARD THE LATER TWO MODELS. BUT IT DOESN'T REALLY
MATTER BECAUSE THE MOISTURE NEVER GETS FLUSHED OUT SO OUR RAIN
CHANCES WILL CONTINUE THROUGH THE END OF THE WEEK. TEMPERATURES ON
SUNDAY WILL CONTINUE A COUPLE OF DEGREES BELOW NORMAL AND THEN FOR
THE REST OF THE WEEK WE WILL SEE HIGHS RUNNING NEAR SEASONAL
AVERAGES.

&&

.AVIATION....VALID 19/00Z-20/00Z.
MOIST AND UNSTABLE AIR OVER SOUTHERN NEW MEXICO AND WEST TEXAS WILL
ALLOW SHOWER AND THUNDERSTORM ACTIVITY OVER MUCH OF THE REGION THIS
EVENING INTO TONIGHT...AND AGAIN SUNDAY AFTERNOON. IN GENERAL EXPECT
SCT-BKN030-050 SCT-BKN100-150 BKN200-250...WITH AREAS OF MVFR TO IFR
CIGS AND VSBY NEAR ANY THUNDERSTORMS. WINDS GENERALLY LIGHT THRU THE
PERIOD EXCEPT GUSTS 40-45KT NEAR ANY TSTMS.

&&

.FIRE WEATHER...
VERY MOIST AND UNSTABLE CONDITIONS WILL REMAIN OVER THE AREA THROUGH
THE FIRST PART OF NEXT WEEK WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO CONTINUE. LOCALLY HEAVY RAINS WITH LOCALIZED FLOODING ARE
POSSIBLE. HIGH PRESSURE ALOFT CURRENTLY STRETCHING FROM SOCAL AND
ARIZONA NORTHWARD INTO IDAHO MAY WEAKEN AND SHIFT SOUTHEAST INTO
NORTHERN MEXICO TUESDAY AND WEDNESDAY...BUT MOIST AIR WILL LIKELY
REMAIN IN PLACE WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUING THROUGH THE WEEK. MINIMUM AFTERNOON HUMIDITY IN THE 30
TO 40 PERCENT RANGE OVER LOWER ELEVATIONS EACH AFTERNOON THROUGH
MONDAY...AND 40 TO 50 PERCENT OR ABOVE OVER HIGHER ELEVATIONS.
TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL THE NEXT
FEW DAYS WITH LIGHT WINDS AND VERY LOW (2 OR 3) HAINES INDICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  91  72  90  73 /  40  30  30  20  20
SIERRA BLANCA           68  86  63  89  66 /  40  30  30  20  20
LAS CRUCES              66  93  65  89  67 /  40  30  30  20  20
ALAMOGORDO              66  96  66  91  69 /  40  40  30  20  30
CLOUDCROFT              50  68  44  69  50 /  40  50  40  40  40
TRUTH OR CONSEQUENCES   66  95  66  90  70 /  40  30  30  20  30
SILVER CITY             62  86  61  84  64 /  40  40  30  30  40
DEMING                  67  93  67  91  69 /  40  30  30  20  30
LORDSBURG               67  92  68  93  70 /  40  30  30  20  30
WEST EL PASO METRO      73  90  72  90  76 /  40  30  30  20  20
DELL CITY               68  92  62  92  65 /  50  40  30  20  20
FORT HANCOCK            67  92  69  93  71 /  40  30  30  20  20
LOMA LINDA              66  86  59  87  67 /  40  30  30  20  20
FABENS                  70  93  71  92  72 /  40  30  30  20  20
SANTA TERESA            70  92  69  93  72 /  40  30  30  20  20
WHITE SANDS HQ          68  95  67  92  71 /  40  30  30  20  20
JORNADA RANGE           63  95  62  93  66 /  40  30  30  20  20
HATCH                   64  94  64  91  67 /  40  30  30  20  30
COLUMBUS                67  93  68  92  70 /  40  30  30  20  20
OROGRANDE               70  94  69  92  73 /  40  40  30  20  20
MAYHILL                 55  79  52  78  57 /  60  50  40  40  40
MESCALERO               54  81  50  81  56 /  40  50  40  40  30
TIMBERON                55  78  48  76  55 /  40  50  40  40  30
WINSTON                 57  88  58  85  60 /  40  40  30  40  40
HILLSBORO               62  89  63  88  66 /  40  30  30  30  30
SPACEPORT               66  93  63  92  69 /  40  30  30  20  30
LAKE ROBERTS            58  88  58  85  61 /  40  40  30  40  40
HURLEY                  62  86  62  85  64 /  40  30  30  20  30
CLIFF                   59  94  60  93  64 /  40  30  30  30  30
MULE CREEK              57  87  56  86  59 /  40  30  30  30  40
FAYWOOD                 61  90  61  88  65 /  40  30  30  20  30
ANIMAS                  64  92  64  93  68 /  40  30  30  20  30
HACHITA                 64  92  63  90  66 /  40  30  30  20  30
ANTELOPE WELLS          64  90  63  90  66 /  40  30  30  20  30
CLOVERDALE              61  82  62  84  63 /  40  30  40  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/PARK
Hazardous weather outlook, Aug 18, 10:10 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT SAT AUG 18 2012

NMZ401>417-TXZ418>424-191715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1110 AM MDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND EVENING. A FEW
STORMS MAY PRODUCE EXCESSIVE RAIN LEADING TO SOME ISOLATED
FLOODING. MOST LOCATIONS WILL SEE AROUND 0.25 INCHES OF RAIN...BUT
A FEW ISOLATED SPOTS COULD RECEIVE UP TO 2.00 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OUR RAIN CHANCES WILL CONTINUE THROUGH THE END OF THE COMING WEEK.
THE CHANCES OF FLOODING RAINS WILL DIMINISH AFTER SUNDAY...BUT WE
WILL SEE A CHANCE FOR RAIN EACH DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE NWS EL PASO
OFFICE VIA OUR 800 NUMBER OR THROUGH LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Aug 18, 11:57 AM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1257 PM MDT SAT AUG 18 2012

NMZ414>416-181945-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-SACRAMENTO
MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET NM-
1257 PM MDT SAT AUG 18 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 145
PM MDT...

AT 1252 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CLOUDCROFT...MOVING SOUTH AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  CLOUDCROFT...
  SILVER LAKE...
  SUNSPOT...
  SACRAMENTO...
  BLUFF SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Special weather statement, Aug 18, 1:21 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
221 PM MDT SAT AUG 18 2012

NMZ402>404-407-182100-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY
NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
221 PM MDT SAT AUG 18 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT AND NORTHWESTERN
LUNA COUNTIES THROUGH 300 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
SILVER CITY TO 10 MILES SOUTHWEST OF CITY OF ROCKS STATE PARK...AND
MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  CITY OF ROCKS STATE PARK...
  SILVER CITY...
  ARENAS VALLEY...
  COBRE...
  FIERRO...
  HANOVER...
  NORTH HURLEY...
  PINOS ALTOS...
  HURLEY...
  FORT BAYARD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Special weather statement, Aug 18, 2:18 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
318 PM MDT SAT AUG 18 2012

NMZ401>403-182145-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
318 PM MDT SAT AUG 18 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 345
PM MDT...

AT 312 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM WITH
DIME SIZE HAIL NEAR LITTLE WALNUT VILLAGE...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  LITTLE WALNUT VILLAGE...
  ARENAS VALLEY...
  TYRONE...
  PINOS ALTOS...
  CHERRY CREEK CAMPGROUND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Special weather statement, Aug 18, 2:59 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
359 PM MDT SAT AUG 18 2012

NMZ402-182245-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
359 PM MDT SAT AUG 18 2012

...STRONG THUNDERSTORMS THREATENING WESTERN SIERRA AND EXTREME
NORTHEASTERN GRANT COUNTIES THROUGH 445 PM MDT...

AT 353 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF WINSTON...MOVING SOUTHWEST AT
15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  CHLORIDE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Local storm report, Aug 18, 3:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
409 PM MDT SAT AUG 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FLASH FLOOD      SANTA CLARA             32.78N 108.15W
08/18/2012                   GRANT              NM   911 CALL CENTER

            DISPATCH REPORTS WATER COMING OVER RAILROAD ROAD IN
            SANTA CLARA AT THE LOW WATER CROSSSING

&&

EVENT NUMBER EPZ1200242

TSB
Special weather statement, Aug 18, 3:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
416 PM MDT SAT AUG 18 2012

NMZ412-414-415-182245-
CENTRAL TULAROSA BASIN NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
416 PM MDT SAT AUG 18 2012

...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 445
PM MDT...

AT 410 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MESCALERO...MOVING
SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  TULAROSA...
  BURRO FLATS...
  BENT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The radar

The El Paso radar (KEPZ), 170 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 18, 4:00 PM MST to 4:30 PM MST
Where
Grant County, 0.67 mi NW of Central to 0.49 mi SSW of Central
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.778, -108.157

Dispatch reported water coming over railroad road in Santa Clara at the low water crossing. Nearby COCORAHS sites reported between .50 inches and 1.00 inches of rainfall during the event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410527.